Alert archive / Minnesota / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Duluth, MN

July 21, 2017Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jul 21, 2017, 7:37 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 7:37 PM CDT (00:37 UTC)
Expired
Jul 22, 2017, 1:30 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Carlton County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 4 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WGUS53 KDLH 220037
FFWDLH
MNC017-137-220630-
/O.NEW.KDLH.FF.W.0007.170722T0037Z-170722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
737 PM CDT FRI JUL 21 2017

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Southeastern St. Louis County in northeastern Minnesota...
  Northeastern Carlton County in northeastern Minnesota...

* Until 130 AM CDT

* At 735 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen, with another round of thunderstorms due to move 
  into the area within the hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Duluth, Cloquet, Hermantown, Proctor, Scanlon, Saginaw, Pike Lake
  Near Duluth, Knife River, French River, Grand Lake, Fredenberg,
  Mahnomen, Cody, Palmers, Fish Lake, Spirit Valley, Central
  Hillside, Lakeside-lester Park, Esko, and Piedmont Heights.

Additional rainfall amounts of 1 to 2 inches in a short period of 
time are possible in the warned area.

LAT...LON 4665 9255 4680 9258 4698 9242 4696 9179
      4696 9176 4681 9197 4678 9203 4677 9202
      4676 9204

$$

LE
1 follow-up statement
909 
WGUS73 KDLH 220246
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
946 PM CDT FRI JUL 21 2017

MNC017-137-220256-
/O.CAN.KDLH.FF.W.0007.000000T0000Z-170722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Louis MN-Carlton MN-
946 PM CDT FRI JUL 21 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4665 9255 4680 9258 4698 9242 4696 9179
      4696 9176 4681 9197 4678 9203 4677 9202
      4676 9204

$$

Melde

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:15 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 7:15 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
715 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 715 PM CDT Fri Jul 21 2017

Severe thunderstorms were occurring this evening from just north
of Duluth west through the Grand Rapids area into the Pine River
area. Instability has been steadily increasing across the
Northland and the storms have shown little signs of weakening as
they move toward a less unstable airmass to the east. The
afternoon KINL sounding showed dry air in the lower to mid levels
which will enhance the wind threat. Per coordination with SPC,
we've added Aitkin, Carlton, and Saint Louis Counties to the
watch. The latest HRRR shows the storms continuing for the next
few hours but gradually decreasing in intensity as they move
further east.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM CDT Fri Jul 21 2017

Storms have formed over northwest Minnesota this afternoon that we
have been watching very carefully. A severe thunderstorm watch has
been issued, and I will leave it to the reader to refer to the
specifics of that watch in the WCN. A plume of 2000J/KG plus most
unstable CAPE extends up the Red River valley, overlapping much
of western Minnesota and eastern North Dakota and South Dakota. In
addition, this area has decent shear, a weak shortwave aloft and
is underneath the right entrance region of the upper level jet. We
are looking at getting a round of severe storms for the next few
hours, mainly affecting the far western areas of the CWA along the
high cape gradient. After that have poor confidence in additional
storms, though several models bring a second round of convection
through the southwestern half of the forecast area after midnight
tonight.

Attention then turns to Saturday, when the tight upper low/vort
max currently over the Saskatchewan/Manitoba border drops
southeast cross the forecast area during the afternoon and early
evening. Expect that depending on the overnight convection we will
have an additional round of showers and thunderstorms move across
the area during the afternoon and early evening. Depending on the
amount of CAPE we can develop severe weather is a real threat,
but we will have to watch what happens overnight tonight to
determine the daytime threat for tomorrow.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Jul 21 2017

The extended forecast period features a couple of chances of showers
and thunderstorms over the Northland, with temperatures forecast to
remain around seasonal averages.

Saturday night begins with continuing chances of showers and storms
from Saturday afternoon as a compact mid-level shortwave dives
across our north and eastern areas of the CWA Saturday night. There
should be some good forcing associated with this shortwave as there
is a large lobe of positive vorticity advection, along with higher
850-300 mb omega, per the Thaler QG analysis. The Storm Prediction
Center currently has the entire Northland in a Slight Risk of severe
weather for the Day 2 convective outlook. The magnitude of
instability from 00z Sunday between the synoptic models differs
somewhat, with values ranging between 300 up to 2000 J/kg between
the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to
severe convection on-going at 00z Sunday will dissipate as the sun
sets, decreasing instability rapidly. There could be some damaging
winds and large hail possible, if some strong convection continues
into this period. As the shortwave departs, there may be some
lingering showers Sunday morning as the region remains under the
cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide
enough instability for a rumble of thunder, but no severe weather
expected at this time.

By Sunday afternoon, drier conditions will return to the Northland,
as sfc high pressure builds. Skies look to clear out overnight
Sunday into Monday morning, so there could be some patchy fog,
especially over areas that receive rainfall Sunday. Winds look to be
light as well, especially over the Minnesota Arrowhead and along
Lake Superior. Dry conditions will continue through the day Monday
before another area of low pressure develops over northern Manitoba
and northwest Ontario Canada, bringing a cold front boundary through
the Northland. The GFS/ECMWF/CMC models are showing some decent
agreement with the areal coverage and timing of precipitation, so
confidence is fairly high this precipitation will move through
Tuesday morning and afternoon.

Temperatures will be around seasonal averages, with highs in the 70s
across the Northland.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 715 PM CDT Fri Jul 21 2017

Strong to severe storms were occurring across portions of the
Northland this evening and they will continue to move east. IFR or
LIFR conditions will occur in and near the storms along with
strong winds and hail. Outside of the storms, expect mainly VFR
conditions this evening but IFR or MVFR ceilings will expand later
tonight into Saturday morning before lifting to VFR. Additional
showers/storms will be possible through the night and again
Saturday as a frontal boundary and upper level trough impact the
area. Updates to the chance for storms will be needed as we
progress through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  73  57  70 /  50  40  40  20
INL  60  77  56  74 /  40  60  40  20
BRD  65  83  60  75 /  50  10  10  10
HYR  63  80  58  71 /  20  40  30  20
ASX  58  74  56  67 /  10  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

UPDATE...Melde
SHORT TERM...LE
LONG TERM...JTS
AVIATION...Melde
Hazardous weather outlook, Jul 21, 4:03 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 PM CDT Fri Jul 21 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a low to medium chance of severe thunderstorms across the
Northland this afternoon and evening, especially over the
Brainerd Lakes region. Large hail and damaging winds will be the
main threats, with a tornado possible. The highest risk of severe
weather is west of a Shepard to Chamberlain line, with a lower
risk west of a Pelland to Markham to Hertel line.

In addition to the potential for severe thunderstorms, there is a
high risk of rip currents along the beaches of Duluth and
Superior. See the latest Surfzone Forecast and Beach Hazards
Statement for detailed information regarding the high risk for rip
currents on Minnesota and Wisconsin point.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are again possible on Saturday and Saturday
evening, with large hail and damaging winds possible.

There is a chance of thunderstorms Tuesday and Tuesday evening.
Some of those storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will likely be needed this afternoon into tonight.

LSZ121-140>148-221315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
403 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms this afternoon through
tonight. Some of the storms may be strong to severe with brief
gusty winds, large hail, and frequent cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible once again Saturday
afternoon and evening. Another round of thunderstorms is forecast
Tuesday and Tuesday evening.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 21, 7:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 W SCHLEY              47.37N 94.48W
07/21/2017  M58 MPH          CASS               MN   MESONET

            MNDOT SITE MN061.

&&

WL
Local storm report, Jul 21, 7:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     CASS LAKE               47.40N 94.54W
07/21/2017                   CASS               MN   TRAINED SPOTTER

            SEVERAL TREES DOWNED IN CASS LAKE...SOME TREES UPROOTED.
            LARGEST TREES ARE 18 INCHES IN DIAMETER. TIME ESTIMATED
            FROM RADAR.

&&

WL
Local storm report, Jul 21, 7:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     3 SW FREDENBERG         46.94N 92.26W
07/21/2017                   ST. LOUIS          MN   AMATEUR RADIO

            20 INCH DIAMETER TREE SNAPPED AT GROUND
            LEVEL WHILE A 16 INCH DIAMETER SNAPPED AND
            LANDED ON RESIDENT'S ROOF. NO REPORTED
            INJURIES.

&&

WM
Special weather statement, Jul 21, 7:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
730 PM CDT FRI JUL 21 2017

MNZ033-034-036-220115-
Crow Wing-South Cass-South Aitkin-
730 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN...
SOUTH CENTRAL CASS AND SOUTHERN CROW WING COUNTIES...

At 729 PM CDT, a line of strong thunderstorms was near Merrifield, or
7 miles northeast of Brainerd, moving southeast at 30 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Crosby around 735 PM CDT.
  Deerwood around 740 PM CDT.
  Upper South Long Lake and South Long Lake around 750 PM CDT.
  Garrison around 805 PM CDT.

Other locations impacted by these storms include Sylvan, Legionville,
Wolford, Cedar Lake, North Long Lake, Camp Lake, Riverton, Crow Wing
State Park, Cuyuna Country State Park, and Trommald.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4658 9383 4625 9358 4624 9381 4616 9381
      4616 9437 4618 9437 4621 9439 4623 9439
      4627 9434 4629 9435 4633 9443 4633 9446
      4630 9453 4631 9457 4642 9461
TIME...MOT...LOC 0029Z 320DEG 26KT 4644 9411

JTS
Local storm report, Jul 21, 7:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     8 NE RICE LAKE          46.99N 92.02W
07/21/2017  M41 MPH          ST. LOUIS          MN   AMATEUR RADIO

&&

WM
Local storm report, Jul 21, 7:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HEAVY RAIN       5 NE RICE LAKE          46.95N 92.04W
07/21/2017  M0.50 INCH       ST. LOUIS          MN   AMATEUR RADIO

            THE DURATION OF THE HEAVY RAIN EVENT WAS 8
            MINUTES.

&&

WM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:09 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing51 min
Jul 21, 7:14 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis46 min
Jul 21, 7:30 PM CDTSpecial Weather StatementDLHCrow Wing45 min
Jul 21, 7:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine41 min
Jul 21, 7:52 PM CDTSpecial Marine WarningDLH53 min
Jul 21, 7:59 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis46 min
Jul 21, 8:29 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine33 min
Jul 21, 8:45 PM CDTSpecial Weather StatementDLHCarlton30 min
Jul 21, 8:46 PM CDTSpecial Marine WarningDLH59 min
Jul 22, 4:29 AM CDTSpecial Weather StatementDLHCrow Wing46 min
Jul 22, 5:22 AM CDTSpecial Weather StatementDLHCrow Wing38 min
Jul 22, 12:58 PM CDTSpecial Weather StatementDLH32 min
Jul 22, 1:35 PM CDTSpecial Weather StatementDLH25 min
Jul 22, 3:26 PM CDTSpecial Weather StatementDLHLake34 min
Jul 22, 3:40 PM CDTSpecial Weather StatementDLH35 min
Jul 22, 4:03 PM CDTSpecial Weather StatementDLH12 min
Jul 22, 4:17 PM CDTSpecial Weather StatementDLH13 min
Jul 22, 4:19 PM CDTSpecial Weather StatementDLHCook26 min
Jul 22, 4:33 PM CDTSpecial Weather StatementDLH27 min
Jul 22, 4:40 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jul 22, 4:58 PM CDTSevere Thunderstorm WarningDLHSaint Louis17 min
Jul 22, 5:25 PM CDTSpecial Weather StatementDLHLake20 min
Jul 22, 6:29 PM CDTSpecial Weather StatementDLHLake16 min

Nearby

Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.